Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Jackson, KY

May 27, 2003Floyd County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2003, 5:57 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2003, 5:57 PM EDT (21:57 UTC)
Expired
May 27, 2003, 7:00 PM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Floyd County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 272157
SVRJKL
KYC071-195-272300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
557 PM EDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY.
  PIKE COUNTY.

* UNTIL 700 PM EDT.

* AT 557 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR         
  ENDICOTT...OR  6 MILES EAST OF PRESTONSBURG...MOVING SOUTHEAST     
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVIN AROUND 605 PM EDT.
  ALLEN CITY AROUND 610 PM EDT.
  MCCOMBS AROUND 615 PM EDT.
  BAMMER AROUND 620 PM EDT.
  IVEL AROUND 625 PM EDT.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3779 8259 3772 8280 3746 8269 3755 8243

$$
PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 27, 4:45 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT TUE MAY 27 2003

19Z SFC ANALYSIS SHOWS PERSISTENT LOW PRESSURE OVER THE NORTHEAST
AND ANOTHER CENTER DEVELOPING ALONG THE CAROLINA COAST. HIGH
PRESSURE IS FOUND WELL TO THE SOUTHWEST OVER THE SOUTHERN PLAINS.
RADAR IS SHOWING STRONG DIURNAL AND VORTICITY DRIVEN THUNDERSTORMS
EXITING FAR SOUTHEAST KENTUCKY AS MORE WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS RELOAD FROM THE NORTH. THE CONVECTION IS EASY TO SPOT
ON SATELLITE AMONGST THE CLEAR PATCHES AND SHOULD DIE OFF SOMEWHAT
WITH SUNSET.

THE MODELS ARE IN EXCELLENT AGREEMENT THROUGH 48 HOURS WITH THE
EVOLUTION OF THE UPPER LOW AS IT SPINS EAST INTO NEW ENGLAND. EVEN
AFTER IT HAS MOVED AWAY A DEEP TROUGH WILL REMAIN OVER THE CENTRAL
APPALACHIANS. ANY RIDGING THAT SNEAKS INTO KENTUCKY IN ITS WAKE WILL
BE SHORT LIVED AS THE GFS QUICKLY BRINGS ANOTHER SHORTWAVE SOUTH
FROM CANADA TO REFORM A DEEP LOW OVER THE GREAT LAKES. THE ETA IS
SLOWER WITH THIS DEVELOPMENT...ON FRIDAY...RUNNING ABOUT 12 HOURS
BEHIND THE GFS. WILL GO WITH A BLEND FOR NOW...BUT THE TREND IS
DEFINITELY FAVORING THE LATEST GFS SOLUTION. THIS RENEWED...AND
DEEPER UPPER LOW WILL THEN PLAGUE THE OHIO VALLEY THROUGH THE FIRST
PART OF NEXT WEEK IF THE 06Z AND 12Z GFS PAN OUT.

SENSIBLE WEATHER WILL FEATURE EVENING THUNDERSTORMS DYING OFF WITH
SUNSET BUT A SMALL CHANCE OF SHOWERS REMAINING INTO WEDNESDAY
MORNING. AGAIN EXPECT AREAS OF FOG TO DEVELOP AFTER MIDNIGHT IN
LOCATIONS THAT SAW RAIN TODAY AND STAY PARTLY CLOUDY TONIGHT.
ANOTHER VORT WILL DROP THROUGH KENTUCKY WEDNESDAY AFTERNOON WITH
A RISK OF SHOWERS AND THUNDERSTORMS. AGAIN THESE STORMS COULD
BECOME HAILERS PRETTY QUICKLY WITH THE LOW WETBULB ZERO IN PLACE
THROUGH THURSDAY. A BIGGER SHORTWAVE WILL DIVE DOWN WEDNESDAY NIGHT
CREATING A NEW SFC LOW OVER THE LOWER OHIO VALLEY THAT WILL SLOWLY
ROTATE THROUGH THE CENTRAL APPALACHIANS DURING THE DAY THURSDAY...
MAKING SHOWERS AND THUNDERSTORMS A GOOD BET. WHILE THE UPPER LEVELS
ARE DIFFERENT THE SFC FEATURES OF THE ETA AND GFS ARE SIMILAR AT 84
HOURS WITH ANOTHER LOW AND COLD FRONT HEADING FOR KENTUCKY. THE OLD
GFS IMPLIED THAT THIS FRONT GOES THROUGH DURING THE DAY SATURDAY
WHILE THE 12Z IS NOW SHOWING FRIDAY NIGHT. WILL HALF STEP TOWARD THE
NEW SOLUTION. EITHER WAY COOLER...POSSIBLY MUCH COOLER...WEATHER
WILL FOLLOW FOR SUNDAY AND MONDAY.

MOS TEMPERATURES ARE GENERALLY SIMILAR THROUGH THE PERIOD...DID NOT
STRAY TOO FAR. HAD TO CARRY LOW POPS INTO THE NIGHT WITH ANOTHER
LITTLE SHORTWAVE PASSING THROUGH. ALSO PUT LOW POPS IN WEDNESDAY
AFTERNOON WITH THE HEAT OF THE DAY AHEAD OF THE NEXT...LARGER WAVE.
LIKELY POPS NORTH AND HIGH CHANCE SOUTH FOR WEDNESDAY NIGHT INTO
FRIDAY WITH THIS.

IFPS/GFE...PERFORMED THE USUAL POPULATION AND ADJUSTMENT OF THE TEMP
...DEW POINT AND WIND GRIDS THROUGH 60 HOURS FROM THE MESOETA. THE
REST WAS IN PRETTY GOOD SHAPE...STILL SOME UNCERTAINTY ABOUT THE
FRONT FOR FRIDAY NIGHT INTO SATURDAY...TRIED TO BLEND THE 00Z AND
12Z GFS AS BEST I COULD WHILE MATCHING WITH ISC OFFICES.

TEXT PRODUCTS AND GRAPHICS ALREADY OUT.

PRELIMINARY CCF NUMBERS:
LOZ 051/076 057/070 056 215
JKL 050/075 058/068 055 325

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
=====================================================================

1055 AM EDT TUE MAY 27 2003

LATEST SAT/RADAR PICS SHOWING SCATTERED SHOWERS ACROSS NORTHERN
KENTUCKY HEADING SOUTHEAST...AHEAD OF MID LEVEL WAVE.  12Z MODELS
TAKE THIS FEATURE THROUGH OUR CWA LATER THIS AFTERNOON.  WILL GO
AHEAD AND BUMP UP POPS TO ACCOUNT FOR THIS ACTIVITY.  WITH STEEP MID
LEVEL LAPSE RATES...THUNDER A DEFINITE POSSIBILITY.  IN
ADDITION...LOW FREEZING LEVELS PER AREA UA SOUNDINGS THIS
MORNING...SUGGEST A THREAT OF HAIL WITH ANY STRONG STORMS.  THOUGH
THAT APPEARS ISOLATED AT BEST.  QUICK LOOK AT TEMP GRIDS SHOWING
SOME MAJOR WORK NEEDS TO BE DONE WITH THE HOURLYS AS CURRENT DATA
SET IS WAY TOO COOL.

NEW GRIDS AND TEXT PRODUCTS OUT BY 1130 AM.

JARVIS

=====================================================================

450 AM EDT TUE MAY 27 2003

CURRENT SFC MAP FEATURES WEAK HIGH PRESSURE SW OF THE G.L. WITH LOW
PRESSURE ALONG FRONTAL BOUNDARY DANGLING FROM NC SW TO THE FL
PANHANDLE. INVERTED TROUGH CONTINUES TO HOLD ALONG THE APPS. SAT
PICS SHOWING 5H LOW SPINNING ITS WHEELS OVER THE G.L. VIS GOING
DOWN IN PLACES WITH LOW CLOUDS STARTING TO BECOME DETECTABLE.AS WELL
AS A BKN MID LVL DECK. FEEL THAT MOSTLY CLOUDY WILL DO TODAY AS BY
THE TIME LOW AND MID LEVEL DECK FADE...STRATOCU SHOULD FILL IN...AS
INDICATED BY MODEL SOUNDINGS. STILL HAVE LEFT A 20 POP IN FOR ANY
INSTABILITY BUILD UPS. HAVE TWEAKED HIGHS DOWN A TAD TO ACCOUNT FOR
CLOUD COVER. DRIER AIR WORKS IN TONIGHT...ALLOWING FOR AT LEAST A
PARTLY SUNNY WEDNESDAY. NEXT WEATHER MAKER OCCURS WHEN 5H LOW SPINS
EASTWARD WITH A DIGGING S/WV ON THE BACKSIDE. THIS HELPS DEEPEN A
LOW PRESSURE SYSTEM...WHICH WILL TRACK IN THE VICINITY OF THE CWA.
ETA CONTINUES THE SLOWER SOLUTION. HAVE CHOSEN A MIDDLE GROUND WITH
PRECIP MOVING IN FROM THE NORTHWEST BY AROUND 0Z FOR THE FAR
NORTHWEST. QPF TRENDS HAVE BEEN ON THE INCREASE...BUT NOT SURE ON
HEAVY PRECIP AS NATIONAL GUIDANCE HAS INDICATED. DESPITE DECENT
DYNAMICS...GULF CONTINUES TO BE CUT OFF. HOPEFULLY...LATER RUNS WILL
ELUDE TO MORE SUPPORT. HAVE COOLED TEMPS DOWN ON THURSDAY WITH
PRECIP AND CLOUD COVER AROUND. WARMING TREND BEGINS FRIDAY...AND
THEN ENDS SATURDAY AS NEXT S/WV SWINGS DOWN FROM BEEFY CANADIAN 5H
LOW.

GEOGERIAN
Hazardous weather outlook, May 27, 12:05 PM EDT, 5 hours 52 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1205 PM EDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS PORTIONS OF THE OUTLOOK
AREA THIS AFTERNOON.  THE COMBINATION OF AFTERNOON HEATING AND THIS
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
EASTERN KENTUCKY THIS AFTERNOON AND EVENING.  HEAVY RAINS...GUSTY
WINDS...DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

JARVIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:25 PM EDTSevere Thunderstorm WarningJKLClay35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.